Texas, 2016

Wildfire in Texas, August 4, 2016

August 4, 2016 · NWS AMA · 1 event in 1 county or zone

The Don Beard wildfire began around 1245CST about five miles east of Lipscomb Texas in Lipscomb county and started just west of the intersection of County Road T and County Road 22. The wildfire consumed approximately three hundred acres and was caused by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Don Beard wildfire began around 1245CST about five miles east of Lipscomb Texas in Lipscomb county and started just west of the intersection of County Road T and County Road 22. The wildfire consumed approximately three hundred acres and was caused by lightning. There was one home that was threatened but saved, however no homes or other structures were damaged or lost by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained around 1800CST and there were a total of four fire departments or other fire agencies that responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 4, 11:56 AM CST, 49 minutes earlier.

Area forecast discussion, Aug 4, 11:56 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1256 PM CDT THU AUG 4 2016

.AVIATION...
18Z Issuance...VFR conditions are expected for all sites through the
period. A cold front is racing south and is currently in southeast
Colorado. Showers and thunderstorms are already forming along and
ahead of the front. The front is expected to reach KGUY and KDHT
around 20Z. Showers have already begun near KDHT and should begin
soon near KGUY. Southwesterly winds will swing to the north with the
frontal passage. KAMA seems less likely to see showers so have left
them out, but do expect winds to become northerly by 00Z. If the
front stalls out, timing of the winds at KAMA may be later.

Beat

&&

.PREV DISCUSSION... /Issued 634 AM CDT THU AUG 4 2016/

AVIATION...
For the 12Z TAFs, the overall weather pattern will remain the same
as the past few days. Expect another round of late afternoon and
nighttime showers and thunderstorms, with the greatest potential over
northwest parts of the area. Have included PROB30 groups for -TSRA at
all terminal sites for late this afternoon into this evening. In
addition, a weak cold front will enter the Oklahoma Panhandle and
northwest Texas Panhandle late this evening, with winds becoming
north at KGUY and KDHT.

Andrade

PREV DISCUSSION... /Issued 357 AM CDT THU AUG 4 2016/

DISCUSSION...
Not much has changed overall with the forecast package. Water vapor
shows a subtle upper level low spinning over the Four Corners region
- temporarily shifting the flow more northwesterly across the
Panhandles. This feature is expected to get absorbed in the mean flow
through the morning hours, and a return to southwesterly flow and
subtropical moisture plume is expected for the afternoon hours. Have
went with similar high temperatures to what we saw yesterday, as mid
and high level clouds are expected to return to most of the area.
This will also help to limit instability and diurnal convection some
again too, though an approaching weak surface front should help to
increase coverage of showers and thunderstorms later today,
especially across the Oklahoma and northern half of the Texas
Panhandles. Shear values remain fairly weak until late tonight when
they increase slightly to around 30kts in the north, so a few strong
to marginally severe storms are possible. The primary concern will
still likely be more focused on localized flooding as storms will be
slow moving and have plenty of available moisture (PWAT values still
near 1.3 to 1.5 inches). However, the scattered and convective nature
doesn't suggest widespread flooding concerns.

The surface boundary lingers across or near the Oklahoma/Texas
Panhandle border through Friday and possibly into Saturday morning.
Have kept chances for precipitation in this area through that period,
which will likely get refined once the front stalls. Broad upper
level ridging remains across the Southern U.S. through the weekend
which should keep southwesterly flow and available moisture around
for afternoon/evening thunderstorms across the portions of the
Panhandles. Monday and Tuesday the upper level ridge will start to
amplify some, but models aren't clear on whether that will be over or
east of the area. This could mean more of the same if we stay in
southwesterly flow, or possibly a bit of a drier pattern mid-week if
the axis is closer to the Panhandles. For now have went with broad
slight chance, diurnal PoPs to account for this uncertainty.

Elsenheimer

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/15
Hazardous weather outlook, Aug 4, 2:25 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
325 AM CDT THU AUG 4 2016

OKZ001>003-TXZ001>020-042030-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
325 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS MUCH OF THE PANHANDLES. A FEW STORMS COULD BECOME STRONG TO
MARGINALLY SEVERE...WITH STRONG WINDS THE PRIMARY HAZARD. HEAVY RAIN
LEADING TO LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH NEXT
WEEK...ESPECIALLY ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN AND
WESTERN PORTIONS OF THE TEXAS PANHANDLE. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. HOWEVER...A FEW STORMS COULD PRODUCE LOCALIZED
FLOODING AND BRIEF GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
August 4, 12:45 PM CST to 6:00 PM CST
Where
Lipscomb forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665041.